Content Adapted from: OMRDD Medication Administration Student Manual
The gastrointestinal system is often times called the GI or the digestive tract. The GI includes every organ that comes into contact with the food your child eats. The mouth, stomach, intestines, liver, gallbladder, and pancreas are all a part of the GI.
Symptoms of gastrointestinal issues vary widely, but you should take your child to the doctor if they have any of the following symptoms:
- Blood in the stool
- Changes in bowel habits
- Severe abdominal pain
- Unintentional weight loss
- Heartburn not relieved by antacids
Doctors prescribe a wide variety of medications to treat problems in the gastronintestinal system. Common types of medications include:
These are used to calm down the amount of excess of stomach acid in the tummy. They help prevent irritation of the stomach lining causing that burning feeling. It is important to know that you should give them on an empty stomach with water so they have time to go into the stomach. They come in liquid and tablet forms.
These are used to stop your child from vomiting and/or relieve nausea. You doctor might prescribe these based on what you think might be causing your child to feel sick.
Laxatives and Cathartics
These are used to treat constipation (when your child is unable to use the bathroom) Laxatives are a milder version and often can be purchased over the counter. Cathartics are stronger and often prescribed by your doctor. These should never be given if your child is feeling sick or vomiting these could be signs of more serious illnesses.
These are used to treat diarrhea. There are many ways to treat diarrhea but it mainly is determined on what has caused it. Your doctor may prescribe a medicine to force the intestines to empty flushing out whatever was causing the diarrhea. While another doctor might prescribe a stool hardener.
These meds are used to tread ulcers. While children don’t commonly get ulcers some medications may irritate the stomach, a cytroprotective might be used to help reduce this. If used over a long period of time they may either cause constipation or diarrhea depending on the medication.
Information on drug therapies are for educational purposes only. Please consult with your health care provider for more information and treatment options.